Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 26, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 2, 2003, 9:24 PM EDT for Wayne County, North Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2003, 9:24 PM EDT (01:24 UTC)
- Expired
- Jul 2, 2003, 10:30 PM EDT
- In force
- 66 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Wayne County, NC
The radar
The Raleigh/Durham radar (KRAX), 55 km from the middle of the area, began a volume at 01:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.4 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1604 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 785 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 133 m²/s²
- 0-3 km storm-relative helicity
- 177 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 5.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 030128 FFWRAH NCC191-030230- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 924 PM EDT WED JUL 2 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... WAYNE COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 1030 PM EDT * AT 924 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO WAYNE COUNTY FROM SAMPSON COUNTY OVER AREAS ALREADY HIT WITH HEAVY RAIN. * SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL IN EXCESS OF AN INCH PER HOUR OVER AREAS HAVING RECEIVED OVER AN INCH OF RAIN ALREADY. THE LINE OF THUNDERSTORMS WILL MOVE SLOWLY EAST. THE HARDEST HIT AREAS OF WAYNE COUNTY ARE IN THE SEVEN SPRINGS AREA... BUT THE ENTIRE COUNTY IS SUSCEPTIBLE TO FLASH FLOODING FROM THE INCOMING RAINFALL. $$ LAT...LON 3556 7785 3520 7785 3524 7822 3557 7804 08
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 2, 9:08 PM EDT, 16 minutes earlier.
Area forecast discussion, Jul 2, 9:08 PM EDT, 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 908 PM EDT WED JUL 2 2003 SURFACE LOW PRESSURE CENTER WAS LOCATED IN OUR NORTH CENTRAL CWA. PRECIP COVERAGE SOUTH AND WEST OF THE CENTER WAS LIMITED TO ISOLATED SHOWERS...BUT DEEP MOISUTRE IN GSO SOUNDING SUGGESTS THAT A FEW MORE SHOWERS COULD STILL FORM. POPS WILL BE LOWERED TO A SLIGHT CHANCE THERE. IN THE EAST...BAND OF TRAINING SHOWERS AND THUDNERSTORMS WILL STILL KEEP A THREAT OF HEAVY RAIN AND FLASH FLOODING UNTIL AROUND MIDNIGHT...AND THE FLOOD WATCH AND LIKELY POPS WILL BE KEPT FOR THE COASTAL PLAIN COUNTIES OF SAMPSON...WAYNE...WILSON...HALIFAX...AND EDGECOMBE. COUNTIES IN THE PIEDMONT FROM HOKE TO FRANKLIN COUNTY WILL BE REMOVED. TEMPS WILL BE BUMPED UP IN THE EAST TO LOWER 70S. .RAH...FLOOD WATCH UNTIL 1100 PM EDT FOR THE COASTAL PLAIN. DGS
Hazardous weather outlook, Jul 2, 4:55 AM EDT, 16 hours 29 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-021045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 455 AM EDT WED JUL 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS CONTAINING LARGE HAIL AND DAMAGING WINDS AND POSSIBLY ISOLATED TORNADOES FOR THE CENTRAL AND EASTERN SECTIONS OF CENTRAL NORTH CAROLINA. ADDITIONALLY...AS THE REMNANTS OF TROPICAL DEPRESSION BILL TRACK NORTHEAST ACROSS WESTERN NORTH CAROLINA...BANDS OF HEAVY RAINS WILL MOVE ACROSS THE AREA WHICH COULD RESULT IN FLOODING. A FLOOD WATCH IS IN EFFECT TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER THERE IS A CHANCE FOR SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS THURSDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER NETWORK ACTIVATION MAY BE NEEDED LATER THIS MORNING AND THROUGH THE DAY FOR HEAVY RAINFALL REPORTS AND POSSIBLE SEVERE WEATHER. RA
In the hours before
Special weather statement, Jul 2, 4:13 PM EDT, 5 hours 11 minutes before
NCZ088-022115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 413 PM EDT WED JUL 2 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS CUMBERLAND COUNTY THROUGH 500 PM EDT... AT 413 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER VANDER...OR ABOUT 5 MILES EAST OF FAYETTEVILLE...MOVING NORTHEAST AT 20 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...EASTOVER...WADE... FALCON...AND...GODWIN. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
Special weather statement, Jul 2, 4:25 PM EDT, 4 hours 59 minutes before
NCZ042-022130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 425 PM EDT WED JUL 2 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS JOHNSTON COUNTY THROUGH 530 PM EDT... AT 425 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER COATS CROSSROADS...OR ABOUT 10 MILES NORTHEAST OF LILLINGTON... MOVING NORTHEAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...COATS CROSSROADS... CLAYTON...FLOWERS...EMIT. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
Special weather statement, Jul 2, 5:15 PM EDT, 4 hours 9 minutes before
NCZ042-043-078-089-022245- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 515 PM EDT WED JUL 2 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WILSON...JOHNSTON... WAYNE AND SAMPSON COUNTIES THROUGH 630 PM EDT... AT 510 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER JOHNSTON AND WESTERN SAMPSON COUNTIES MOVING NORTHEAST AT 10 MPH. THESE THUNDERSTORMS WILL MOVE ACROSS JOHNSTON...SAMPSON...WAYNE AND WILSON COUNTIES. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...NEWTON GROVE...SMITHFIELD...KENLY...FREMONT...LUCAMA AND WILSON. A TORNADO WATCH REMAINS IN EFFECT ACROSS THIS AREA THROUGH 800 PM. BLAES
Special weather statement, Jul 2, 6:25 PM EDT, 2 hours 59 minutes before
NCZ027-028-042-043-045-078-089-022330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 625 PM EDT WED JUL 2 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS WAKE...NASH...EDGECOMBE... JOHNSTON...WAYNE AND SAMPSON COUNTIES THROUGH 730 PM EDT... A LINE OF STRONG WILL MOVE ACROSS THE COASTAL PLAIN THROUGH 730 PM. THE STRONGEST THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST ACROSS WILSON AND WAYNE COUNTIES THROUGH 730 PM. THESE THUNDERSTORMS WILL PRODUCE GUSTY WINDS OF 35 TO 45 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING. OTHER THUNDERSTORMS WILL MOVE ACROSS WAKE...JOHNSTON AND NASH COUNTIES. THESE THUNDERSTORMS WILL PRODUCE GUSTY WINDS UP TO 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING.
Special weather statement, Jul 2, 6:45 PM EDT, 2 hours 39 minutes before
NCZ026-027-041-042-022345- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 645 PM EDT WED JUL 2 2003 ...SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL MOVE ACROSS WAKE...JOHNSTON...FRANKLIN AND NASH COUNTIES THROUGH 730 PM EDT... SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN OVER WAKE AND JOHNSTON COUNTIES WILL MOVE NORTHEAST INTO NASH AND FRANKLIN COUNTIES. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS CAN BE EXPECTED.
Special weather statement, Jul 2, 8:38 PM EDT, 46 minutes before
NCZ027-042-043-078-030635- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 838 PM EDT WED JUL 2 2003 ...STRONG WINDS WITH LINE OF THUNDERSTORMS... A LINE OF THUNDERSTORMS WILL MOVE THROUGH THE NORTHEAST PIEDMONT AND AFFECT NASHVILLE... LUCAMA... KENLY AND GRANTHAM ALL PRIOR TO 845 PM. THE LINE WAS MOVING TO THE EAST ABOUT 15 MPH WHILE THE ACTUAL THUNDERSTORMS CONTINUE TO MOVE NORTH ALONG THE LINE ABOUT 30 MPH. WINDS JUST IN ADVANCE OF THE HEAVY RAIN AND THUNDERSTORMS WILL GUST IN EXCESS OF 30 MPH AND POSSIBLE TO 50 MPH IN A DOWNBURST. THE LINE WAS MOVING EAST AND WILL AFFECT ROCKY MOUNT... SHARPSBURG... FREMONT... GOLDSBORO... WILSON AND HOBBTON PRIOR TO 855 PM. BE ALERT FOR DAMAGING WINDS WITH THESE THUNDERSTORMS IN ADDITION TO HEAVY RAINS WITH A RATE OF UP TO 2 INCHES IN ONE HOUR. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. CLINE
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.